Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 72, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2009, 12:10 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 12:10 PM CDT (17:10 UTC)
- Expired
- Jun 23, 2009, 1:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:15 PM CDT | TSTM WND GST 60 | Oto, IA | CORN FLATTENED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 8:01 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5075 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 231710 SVRFSD IAC093-193-231800- /O.NEW.KFSD.SV.W.0072.090623T1710Z-090623T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1210 PM CDT TUE JUN 23 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN IDA COUNTY IN NORTHWEST IOWA SOUTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 100 PM CDT * AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF ANTHON...OR 24 MILES SOUTHEAST OF SIOUX CITY...AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 1225 PM CDT... CUSHING AROUND 1250 PM CDT... BATTLE CREEK AROUND 1255 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. && LAT...LON 4250 9562 4228 9556 4222 9608 4239 9614 TIME...MOT...LOC 1710Z 257DEG 23KT 4233 9599 $$ BT
2 follow-up statements
000 WWUS53 KFSD 231731 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1231 PM CDT TUE JUN 23 2009 IAC093-193-231800- /O.CON.KFSD.SV.W.0072.000000T0000Z-090623T1800Z/ WOODBURY IA-IDA IA- 1231 PM CDT TUE JUN 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR WESTERN IDA AND EASTERN WOODBURY COUNTIES... AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANTHON...OR 19 MILES WEST OF IDA GROVE...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLE CREEK AROUND 1255 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. && LAT...LON 4224 9600 4240 9604 4250 9562 4228 9556 TIME...MOT...LOC 1731Z 257DEG 23KT 4236 9581 $$ BT
000 WWUS53 KFSD 231750 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1250 PM CDT TUE JUN 23 2009 IAC093-193-231801- /O.EXP.KFSD.SV.W.0072.000000T0000Z-090623T1800Z/ WOODBURY IA-IDA IA- 1250 PM CDT TUE JUN 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN IDA AND EASTERN WOODBURY COUNTIES EXPIRES AT 100 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4224 9600 4240 9604 4250 9562 4228 9556 TIME...MOT...LOC 1751Z 257DEG 23KT 4239 9564 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:35 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 23, 10:35 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT TUE JUN 23 2009
.DISCUSSION...
LINE OF THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE AREA
THIS MORNING. STORMS TO THIS POINT HAVE BEEN MARGINALLY
SEVERE...PRODUCING 50 TO 60 MPH WINDS...AND EXPECT THIS TO BE THE
TREND THE REST OF THIS MORNING. HAIL THREAT IS MINIMAL AS FREEZING
LEVELS ARE AROUND 15KFT...SO NOT MUCH MORE THAN PENNY HAIL POSSIBLE.
WILL HAVE TO WATCH TO SEE IS STORMS CAN BECOME SFC BASE...BUT AS
OUTFLOW IS AHEAD OF MAIN CONVECTION...THIS SHOULD NOT BE THE CASE. A
NEW AREA OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING BACK TO THE
WESTERN CWA...NEAR THE MIDLEVEL FRONTAL BNDRY. NAM AND RUC AGREE
FAIRLY WELL IN PROPAGATING THIS AREA OF CONVECTION E THROUGH THE
DAY. THIS SECOND AREA OF CONVECTION IS NOT EXPECTED TO BE SEVERE AND
SHOULD SEE MORE OF A MULTICELLULAR MODE...BUT WILL KEEP AN EYE ON
IT. OUTFLOW IS REALLY PUTTING A CRIMP ON TEMPERATURES AND EXPECT
REDEVELOPING CONVECTION TO HOLD DOWN TEMPERATURES THE REST OF THE
DAY. ALREADY SCALED BACK TEMPERATURES SOME...BUT WILL NEED TO DROP
TEMPERATURES MORE. DROPPED THE HEAT ADVISORY FOR SE SD BUT LEFT NW
IA GOING FOR NOW AS THE HEAT INDEX IS NW IA ALREADY APPROACHING 105.
IF CIRRUS AND OUTFLOW DROP TEMPERATURES IN NW WILL ALSO NEED TO PULL
THAT HEAT ADVISORY.
&&
.AVIATION
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
TODAY. THE FIRST LINE OF STORMS WILL PRODUCE WINDS OF 45 TO 55 MPH
OUT OF THE WEST ALONG THE GUST FRONT. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WILL ALSO MOVE EAST ACROSS THE AREA THROUGH THE DAY.
WILL MAINLY SEE VFR CONDITIONS WITH LIGHT WIND...BE IFR UNDER
THUNDERSTORM CORES WITH HEAVY RAIN REDUCING VISIBILITIES.
&&
.PREV DISCUSSION...
MCS FIRING UP OVER WESTERN NEBRASKA EARLY THIS MORNING WITH THE MEAN
WIND AND UPPER LEVEL SUPPORT SUGGESTING THAT THIS ACTIVITY WILL WORK
INTO CENTRAL SOUTH DAKOTA EARLY THIS MORNING. AS IT REACHES SC SD IT
VERY WELL COULD TAKE A BIT OF A RIGHT TURN AND HEAD EAST INTO NE NE
AND SE SD PER THE CORFIDI VECTORS. DO BELIEVE THAT THERE IS A GOOD
CHANCE THAT THE MCS WILL WEAKEN THROUGHOUT THE MORNING AS LOW LEVEL
WIND SHEAR PRETTY WEAK SO WOULD NOT EXPECT THIS TO TAKE A SHARP
RIGHT HAND TURN AND REMAIN STRONG/SEVERE THROUGHOUT THE
MORNING...BUT WILL KEEP THIS IN THE BACK OF MY MIND. SO...ASSUMING
MCS DOES WEAKEN/DIE THIS MORNING IN THE VICINITY OF SC SD/NE NE THEN
THE QUESTION BECOMES WHERE WILL THE AFTERNOON CONVECTION FIRE. THE
STRENGTH OF THIS MCS WILL LIKELY LEAVE A FAIRLY STRONG OUTFLOW...SO
GOING WITH THE IDEA THAT THE MID LEVEL FLOW WILL DICTATE MOST ON
MOVEMENT/PROPAGATION STILL LOOKING AT THE NORTHERN HALF OF THE CWA
FOR INITIATION BY MID TO LATE AFTERNOON...WITH THIS ACTIVITY THEN
PROGRESSING EAST AND THE FRONT SLIDING SOUTH INDUCING ADDITIONAL
DEVELOPMENT. WITH EXPECTED CAPE VALUES AROUND 3000 J/KG AND TOTAL
EFFECTIVE SHEAR AROUND 35 KNOTS ORGANIZED SEVERE WILL BE A
POSSIBILITY. AN ORGANIZED BOW ECHO WILL BE THE MAIN CONCERN AFTER
INITIAL DEVELOPMENT/LARGE HAIL THREAT.
AS FOR THE HEAT ADVISORY...CURRENT LOCATION LOOKS GOOD AND NO PLANS
TO CHANGE. OUTSIDE OF AN UNEXPECTED DAYTIME MCS...THE HEAT AND
HUMIDITY SHOULD LEAD TOWARDS HEAT INDICES OF 105 TO 110. THE REST OF
THE AREA WILL STILL BE VERY WARM AND HUMID AS WELL...JUST NOT
EXCEEDING 105.
WITH UPPER LEVEL SUPPORT REMAINING FAVORABLE FOR CONVECTION ON
WEDNESDAY AND WEDNESDAY NIGHT WILL KEEP MID RANGE POPS IN PLACE.
SHOULD BE COOLER BUT STILL WARM ON WEDNESDAY WITH MOST AREAS IN THE
80S. /08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR IAZ002-003-
012>014-020>022-031-032.
MN...NONE.
NE...NONE
SD...NONE.
&&
LIEBLHazardous weather outlook, Jun 23, 12:03 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1203 PM CDT TUE JUN 23 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1203 PM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA THROUGH EARLY THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING 60 MPH WINDS. THUNDERSTORMS MAY REDEVELOP THIS EVENING ACROSS NORTH CENTRAL NEBRASKA AND CENTRAL SOUTH DAKOTA. SHOULD STORMS DEVELOP THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME SEVERE. THE MAIN SEVERE THREAT IS WITH WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. STORMS ARE EXPECTED TO MIGRATE EASTWARD ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. FLOODING... WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES. THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH A FEW POSSIBLY BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 23, 10:09 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST 5 N CROOKS 43.73N 96.81W
06/23/2009 E60 MPH MINNEHAHA SD EMERGENCY MNGR
55-60 MPH WINDS.
1003 AM TSTM WND GST 3 W COLTON 43.79N 96.99W
06/23/2009 E55 MPH MINNEHAHA SD PUBLIC
50-55 MPH WINDS WITH PEA SIZED HAIL. SMALL LIMBS DOWN.
&&
MDBLocal storm report, Jun 23, 10:14 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TSTM WND DMG COLTON 43.79N 96.93W
06/23/2009 MINNEHAHA SD PUBLIC
MINOR TREE DAMAGE, BRANCHES DOWN, DIME SIZE HAIL.
&&
MDBLocal storm report, Jun 23, 10:29 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
06/23/2009 MINNEHAHA SD BROADCAST MEDIA
TREES DOWN AND POWER POLES DAMAGED. WINDS GUSTING TO 60
MPH.
&&
MDBLocal storm report, Jun 23, 11:05 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 7 E GEDDES 43.25N 98.56W
06/23/2009 E0.75 INCH CHARLES MIX SD PUBLIC
PENNY SIZE HAIL AND 40 MPH WINDS.
0835 AM HAIL 2 W PARKSTON 43.39N 98.03W
06/23/2009 E0.25 INCH HUTCHINSON SD PUBLIC
PEA SIZED HAIL, HEAVY RAIN, AND 40 MPH WINDS.
0955 AM TSTM WND GST 5 N CROOKS 43.73N 96.81W
06/23/2009 E60.00 MPH MINNEHAHA SD EMERGENCY MNGR
55-60 MPH WINDS.
0957 AM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
06/23/2009 MINNEHAHA SD BROADCAST MEDIA
TREES DOWN AND POWER POLES DAMAGED. WINDS GUSTING TO 60
MPH.
1003 AM TSTM WND GST 3 W COLTON 43.79N 96.99W
06/23/2009 E55.00 MPH MINNEHAHA SD PUBLIC
50-55 MPH WINDS WITH PEA SIZED HAIL. SMALL LIMBS DOWN.
1004 AM TSTM WND DMG COLTON 43.79N 96.93W
06/23/2009 MINNEHAHA SD PUBLIC
MINOR TREE DAMAGE, BRANCHES DOWN, DIME SIZE HAIL.
&&
MDBLocal storm report, Jun 23, 11:14 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM LIGHTNING TEA 43.45N 96.84W
06/23/2009 LINCOLN SD EMERGENCY MNGR
LIGHTNING STRUCK DAY CARE AND APARTMENT BUILDING.
APARTMENT BUILDING IS ON FIRE.
&&
MDBLocal storm report, Jun 23, 11:28 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 3 S MAURICE 42.92N 96.18W
06/23/2009 E0.75 INCH SIOUX IA TRAINED SPOTTER
&&
MDBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:05 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| Jun 23, 12:04 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.